Alert archive / Pennsylvania / Red Flag Warnings in 2023
Red Flag Warning 1, NWS State College, PA
NWS State College, PA issued this red flag warning at Apr 12, 2023, 8:54 AM EDT for 33 counties in Pennsylvania. It took effect at Apr 12, 2023, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 8:54 AM EDT (12:54 UTC)
- In effect from
- Apr 12, 2023, 11:00 AM EDT
- Expired
- Apr 12, 2023, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
All 33 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA
The radar
The State College radar (KCCX), 43 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2962 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WWUS81 KCTP 121254 RFWCTP URGENT - FIRE WEATHER MESSAGE National Weather Service State College PA 854 AM EDT Wed Apr 12 2023 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-122100- /O.UPG.KCTP.FW.A.0001.230412T1500Z-230413T0000Z/ /O.NEW.KCTP.FW.W.0001.230412T1500Z-230413T0000Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 854 AM EDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL OF CENTRAL PENNSYLVANIA... The National Weather Service in State College has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Warren, McKean, Potter, Elk, Cameron, Northern Clinton, Clearfield, Northern Centre, Southern Centre, Cambria, Blair, Huntingdon, Mifflin, Juniata, Somerset, Bedford, Fulton, Franklin, Tioga, Northern Lycoming, Sullivan, Southern Clinton, Southern Lycoming, Union, Snyder, Montour, Northumberland, Columbia, Perry, Dauphin, Schuylkill, Lebanon, Cumberland, Adams, York and Lancaster Counties. * TIMING...Through this evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * MINIMUM RELATIVE HUMIDITY...25 to 35 percent. * MAXIMUM TEMPERATURES...Mid 70s to lower 80s. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent due to a combination of strong winds, low relative humidity and dry fuels. Any fires that develop may quickly get out of control and become difficult to contain. For more information about wildfire danger, burn restrictions, and wildfire prevention and education, please visit the Pennsylvania Department of Conservation and Natural Resources website at http://dcnr.pa.gov/Communities/Wildfire. && $$ Visit http://www.weather.gov/ctp for more information from the National Weather Service office in State College.
3 follow-up statements
759 WWUS81 KCTP 121534 RFWCTP URGENT - FIRE WEATHER MESSAGE National Weather Service State College PA 1134 AM EDT Wed Apr 12 2023 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-122345- /O.CON.KCTP.FW.W.0001.000000T0000Z-230413T0000Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 1134 AM EDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL OF CENTRAL PENNSYLVANIA... * AFFECTED AREA...Warren, McKean, Potter, Elk, Cameron, Northern Clinton, Clearfield, Northern Centre, Southern Centre, Cambria, Blair, Huntingdon, Mifflin, Juniata, Somerset, Bedford, Fulton, Franklin, Tioga, Northern Lycoming, Sullivan, Southern Clinton, Southern Lycoming, Union, Snyder, Montour, Northumberland, Columbia, Perry, Dauphin, Schuylkill, Lebanon, Cumberland, Adams, York and Lancaster Counties. * TIMING...Through this evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * MINIMUM RELATIVE HUMIDITY...25 to 35 percent. * MAXIMUM TEMPERATURES...Mid 70s to lower 80s. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent due to a combination of strong winds, low relative humidity and dry fuels. Any fires that develop may quickly get out of control and become difficult to contain. For more information about wildfire danger, burn restrictions, and wildfire prevention and education, please visit the Pennsylvania Department of Conservation and Natural Resources website at http://dcnr.pa.gov/Communities/Wildfire. && $$ Visit http://www.weather.gov/ctp for more information from the National Weather Service office in State College.
599 WWUS81 KCTP 121848 RFWCTP URGENT - FIRE WEATHER MESSAGE National Weather Service State College PA 248 PM EDT Wed Apr 12 2023 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-130000- /O.CON.KCTP.FW.W.0001.000000T0000Z-230413T0000Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 248 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL OF CENTRAL PENNSYLVANIA... * AFFECTED AREA...Warren, McKean, Potter, Elk, Cameron, Northern Clinton, Clearfield, Northern Centre, Southern Centre, Cambria, Blair, Huntingdon, Mifflin, Juniata, Somerset, Bedford, Fulton, Franklin, Tioga, Northern Lycoming, Sullivan, Southern Clinton, Southern Lycoming, Union, Snyder, Montour, Northumberland, Columbia, Perry, Dauphin, Schuylkill, Lebanon, Cumberland, Adams, York and Lancaster Counties. * TIMING...Through this evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * MINIMUM RELATIVE HUMIDITY...25 to 35 percent. * MAXIMUM TEMPERATURES...Mid 70s to lower 80s. * IMPACTS...Rapid wildfire growth and spread expected. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent due to a combination of strong winds, low relative humidity and dry fuels. Any fires that develop may quickly get out of control and become difficult to contain. For more information about wildfire danger, burn restrictions, and wildfire prevention and education, please visit the Pennsylvania Department of Conservation and Natural Resources website at http://dcnr.pa.gov/Communities/Wildfire. && $$ Visit http://www.weather.gov/ctp for more information from the National Weather Service office in State College.
385 WWUS81 KCTP 130025 RFWCTP URGENT - FIRE WEATHER MESSAGE National Weather Service State College PA 825 PM EDT Wed Apr 12 2023 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-130130- /O.EXP.KCTP.FW.W.0001.000000T0000Z-230413T0000Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 825 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING HAS EXPIRED FOR ALL OF CENTRAL PENNSYLVANIA... Clear skies, decreasing westerly wind, and increasing relative humidity overnight will allow the threat for wildfire spread to diminish. Light to moderate west winds on Thursday with gusts into the teens will combine with abundant sunshine, unseasonably warm temperatures and low minimum afternoon relative humidity in the low to mid 20s, to create an elevated threat for fire spread. However, with most gusts below 20 mph, critical Red Flag fire conditions on Thursday are not expected at this time. For more information about wildfire danger, burn restrictions, and wildfire prevention and education, please visit the Pennsylvania Department of Conservation and Natural Resources website at http://dcnr.pa.gov/Communities/Wildfire. && $$ Visit http://www.weather.gov/ctp for more information from the National Weather Service office in State College.
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 7:31 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 12, 7:31 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service State College PA 731 AM EDT Wed Apr 12 2023 .SYNOPSIS... The early-mid April warm surge continues through late week with June-like warmth and record challenging temperatures Thursday and Friday. The next chance for rain will be on Saturday with a few rain showers and a thunderstorm possible mainly in the afternoon. A strong cold front will bring rain on Sunday followed by a significant cooldown into early next week. && .NEAR TERM /THROUGH TONIGHT/... 725AM: High clouds sinking southward on IR/vis sat loop allowing for a mostly sunny start across the NW 1/2 of CPA. Regarding RH trends for the rest of today, the 10/11Z RAP fcst of LCL-LFC mean RH has trended strongly in favor of a cu field developing by 16-17Z. This would suggest a tilt or upward skew in minRH. Fire wx concerns remain front and center today; otherwise breezy and very warm. Previous Discussion Issued: 418 AM EDT Wed Apr 12 2023 Mid and high clouds will continue to drift SSE across the Commonwealth early this morning. The clouds combined with a well mixed BL/active breeze from the west has prompted up temperatures with lows this morning +15-25F above climo. Focus today will be on fire weather with conditions expected to get very close to or reach Red Flag Warning criteria (see Fire Weather section for more info). In terms of sensible weather, models indicate mid-high clouds fade by mid morning which should initially give way to abundant sunshine. The Td and RH forecast is somewhat tricky this afternoon (which has implications on fire wx) with the hires soundings showing the potential for both cumulus development and more robust dry air entrainment. PW values are 2x vs. yesterday and actually AOA the mean based on the GFS/GEFS anomalies. We chose to take middle ground approach and trend minRH slightly lower (1-5%) than the previous forecast while staying above the driest hires model guidance. We also added a few degrees onto maxT which essentially facilitated the drop in RH (as opposed to lowering dewpoints) which are projected to hold a steady to neutral trend this afternoon. Clear and staying very mild tonight with lows in the low to mid 50s or +15-25F above climo. The 24hr trend will be flat to negative given lighter wind allowing for more radiational or nocturnal cooling. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Fair and increasingly warm to summer-like conditions expected through late week with no precipitation. Max temps in the mid-upper 70s across the western and northern mtns to the low-mid 80s in the central/eastern ridges and valleys will challenge daily high temperature records with departures from climo on the order of +20 to +30 degrees (see climate section for more info). Lows should drop back a few to several degrees cooler Thursday night in the upper 40s to low 50s, but still +10-20F above climo. MinT bounces higher Friday night which could set the stage for a few record max-mins. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Medium range models continue to suggest a cut off upper low lifting north across PA next Saturday. The combination of low level moisture, diurnal heating, and upper level diffluence ahead of this feature should support scattered showers and possible thunderstorms in the afternoon/evening hours Saturday. Medium range guidance suggests an upstream trough (and associated cold front) will arrive late Sunday PM. Forcing along the front, coupled with ample PWAT support widespread convection Sunday PM. Some models suggest a later arrival, which could limit the potential of convection throughout central PA. Chances of rain will linger into the daytime hours Monday and into Tuesday behind the front. Temperatures dropping closer to the freezing mark suggest a possible rain/snow mix event. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... VFR conditions will continue into at least Friday, with just some mid and high clouds at times. Marginal LLWS this morning will last until about 14-15z. After that, daytime heating will help the PBL grow deeper and mechanically mix down more momentum from aloft in the form of westerly wind gusts up to 25 kts. Gusts will diminish a bit once again tonight, creating the potential for marginal LLWS once again into early Thursday morning, mainly across the northern airfields. Outlook... Thu-Friday...VFR. Breezy again on Wed with sfc gusts 15-25kts from ~280 degrees. Sat...A chance of showers, mainly late. Sun...Showers likely, especially late. && .FIRE WEATHER... Low humidity and windy conditions will result in an elevated risk of rapid wildfire spread this afternoon. 10-hour fuel moisture will be below 10 percent in most areas. The main uncertainty with regard to the issuance of a Special Weather Statement vs. Red Flag Warning (RFW) is centered on the RH forecast. The latest minRH forecast (25-35%) has trended lower, but some model guidance indicates the floor could break more to the downside. That said, total deep layer moisture values will be 2x vs. yesterday with some cumulus development likely over the western and northern Alleghenies. We will discuss the situation with BOF partners and should make a RFW decision by mid morning. Low humidity pattern will continue Thursday and Friday, but the wind will be lighter which should reduce wildfire risk to some extent. No precipitation is forecast until Saturday with a few rain showers and a thunderstorm possible. && .CLIMATE... Record highs in jeopardy for Thursday 4/13 and Friday 4/14: Harrisburg 85/1945 | 89/1941 Williamsport 85/2018 | 84/1960 Altoona 85/2018 | 87/2018 State College 83/2014 | 84/2018 Bradford 78/1977 | 77/1968 && .CTP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM EDT this morning through this evening for PAZ004>006-010>012-017>019-024>028-033>037-041-042- 045-046-049>053-056>059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl/Banghoff LONG TERM...Fitzgerald/NPB AVIATION...Colbert FIRE WEATHER...Steinbugl CLIMATE...Steinbugl
Hazardous weather outlook, Apr 12, 3:18 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 318 AM EDT Wed Apr 12 2023 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130730- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 318 AM EDT Wed Apr 12 2023 ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Fire Weather Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
Nearby
Red Flag Warnings in Pennsylvania, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.